Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 88, NWS San Diego, CA

August 4, 2005San Diego County, California

NWS San Diego, CA issued this flash flood warning at Aug 4, 2005, 6:09 PM PDT for San Diego County, California. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2005, 6:09 PM PDT (01:09 UTC)
Expired
Aug 4, 2005, 7:15 PM PDT
In force
66 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Diego County, CA

The radar

The San Diego radar (KNKX), 84 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 1.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2005-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2005-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2273 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 050110
FFWSGX
CAC073-050215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
609 PM PDT THU AUG 4 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 715 PM PDT

* AT 600 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A THUNDERSTORM NEAR OCOTILLO WELLS...MOVING    
  SOUTH AT 5 MPH.

MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THIS STORM. MUD SLIDES
AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR
PATH.

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3328 11608 3332 11638 3285 11637 3288 11611
      3308 11611 3308 11608

$$

PG
1 follow-up statement
000 
WGUS76 KSGX 050145
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
645 PM PDT THU AUG 4 2005

CAC073-050215-
SAN DIEGO CA-
645 PM PDT THU AUG 4 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 715 PM PDT FOR EAST CENTRAL
SAN DIEGO COUNTY...

AT 640 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
DECREASING THUNDERSTORM ACTIVITY CENTERED NEAR OCOTILLO WELLS. 
CONSIDERABLE RUNOFF IS LIKELY THROUGH WASHES DRAINING THIS AREA.  

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
BORREGO WELLS AND AGUA CALIENTE SPRINGS.

EXCESSIVE RUNOFF FROM THE HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND OTHER LOW LYING AREAS.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3328 11609 3332 11638 3285 11637 3288 11611
      3308 11611 3308 11608

$$

JAD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 2:30 PM PDT, 3 hours 39 minutes earlier.

Area forecast discussion, Aug 4, 2:30 PM PDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT THU AUG 4 2005

.SYNOPSIS...MOISTURE IN EASTERLY FLOW ALOFT WILL CONTINUE
THUNDERSTORMS IN THE MOUNTAINS AND DESERTS...MAINLY IN THE
AFTERNOONS AND EVENINGS. A FEW STORMS COULD DRIFT WEST OF THE
MOUNTAINS INTO THE VALLEYS THROUGH THE WEEKEND. A SHALLOW MARINE
LAYER WILL CAUSE AREAS OF LOW CLOUDS AND FOG NEAR THE COAST IN THE
NIGHTS AND MORNINGS...LINGERING NEAR SOME BEACHES INTO THE
AFTERNOONS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

LOW CLOUDS AND LOCAL FOG WERE IN THE COASTAL AREAS AND WRN INLAND
SAN VALLEY THIS MORNING. STRATUS REMAINS EXTENSIVE OFFSHORE. THERE
WERE A FEW DEBRIS CLOUDS TO THE E. THE 12Z NKX SOUNDING HAD A
FAIRLY STRONG INVERSION BASED BELOW 1000 FT. THE SOUNDING WAS
MODERATELY UNSTABLE WITH MOISTURE THROUGH THE MID LEVELS IN WEAK ELY
FLOW AND HAD 1.38 INCHES OF PW. ONSHORE GRADIENTS WITH ABOUT 5 MB
SAN-IPL. THUNDERSTORMS BEGAN DEVELOPING OVER THE MOUNTAINS AND HI
DESERTS BY NOON.

THE UPPER HI OVER THE SW WILL REMAIN CENTERED OVER NV AND STRENGTHEN
INTO SAT BEFORE WEAKENING SLIGHTLY SUN. THIS WILL MAINTAIN A WEAK
ELY COMPONENT TO THE FLOW ALOFT WITH MOISTURE THROUGH THE MID
LEVELS. MODELS DIFFER ON THE EXACT AMOUNT OF MOISTURE AND THE
STRENGTH OF THE ELY FLOW...BUT PREFER THE GFS WHICH HAS GENERALLY
BEEN DOING A BETTER JOB. THIS PATTERN WILL CONTINUE TO PRODUCE
SCATTERED THUNDERSTORMS OVER THE MOUNTAINS AND ISOLATED
THUNDERSTORMS IN THE DESERTS EACH AFTERNOON. A FEW STORMS COULD
DRIFT W OF THE MOUNTAINS INTO THE INLAND VALLEY THROUGH SAT. SOME OF
THESE STORMS WILL PROBABLY CAUSE FLASH FLOODING AND A FEW COULD BE
SEVERE. THE COMBINATION OF THE STRONG HI ALOFT AND MONSOONAL
INFLUENCE WILL KEEP THE MARINE LAYER SHALLOW AND MOSTLY CONFINED TO
NEAR THE IMMEDIATE COAST. EXPECT RELATIVELY MINOR TEMP CHANGES WITH
THE EXACT DISTRIBUTION OF CLOUDS COVER AND RH HAVING THE GREATEST
IMPACT ON LOCAL TEMPS.

LONGER RANGE PROGS SHOW A GRADUAL DECREASE IN THE MID LEVEL MOISTURE
THROUGH THE MIDDLE OF NEXT WEEK. THIS SHOULD RESULT IN DECREASING
THUNDERSTORM ACTIVITY. WEAK TROUGHING ALONG THE W COAST SHOULD BRING
A SLIGHT COOLING TREND AND A LITTLE DEEPER MARINE LAYER.
HOWEVER...TEMPS IN THE DESERT SHOULD INCREASE A LITTLE WITH LESS
CLOUD COVER AND RH.

&&

.AVIATION...TSTORMS WILL CONTINUE IN THE MTNS AND DESERTS INTO THIS
EVE. SOME WILL BE STRONG WITH VERY GUSTY WINDS AND STRONG UPDRAFTS
AND DOWNDRAFTS. STRATUS WILL MOVE ASHORE LATE EVENING AGAIN AND
BASES WILL BE AROUND 600-900 FEET ABOVE MSL. VISBYS WILL PROBABLY BE
AT LEAST AS LOW AS THEY WERE THIS MORNING. STRATUS EXPECTED TO CLEAR
FROM COASTAL TAFS AROUND 16Z FRI.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 10 AM TO 7 PM TODAY FOR THE HIGHER MOUNTAINS
AND FOR THE DESERTS.

&&

PUBLIC...ATKIN
AVIATION...MM
Hazardous weather outlook, Aug 4, 4:00 PM PDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PDT THU AUG 4 2005

CAZ055-056-058-060-051100-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
400 PM PDT THU AUG 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
THE MOUNTAINS AND HIGH DESERTS
IN EXTREME SOUTHWESTERN CALIFORNIA.

MOISTURE IN EASTERLY FLOW ALOFT WILL CONTINUE THUNDERSTORMS IN THE
MOUNTAINS AND DESERTS. A FEW STORMS COULD DRIFT WEST OF THE
MOUNTAINS INTO THE VALLEYS THROUGH THE WEEKEND. LOCALLY HEAVY RAIN
COULD CAUSE DANGEROUS MUD SLIDES...ROCK SLIDES AND DEBRIS FLOWS...
ESPECIALLY IN AND BELOW RECENTLY BURNED AREAS. IN ADDITION...THE
THUNDERSTORMS WILL PRODUCE DANGEROUS LIGHTNING AND MAY PRODUCE
STRONG WINDS IN EXCESS OF 50 MPH AND LARGE HAIL.

.DAY ONE... REST OF TODAY AND TONIGHT.

...FLASH FLOOD WATCH THROUGH 700 PM TODAY...

HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY
RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING COULD BE
SIGNIFICANT....

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY.

...HIGH FLASH FLOOD POTENTIAL RATING FRIDAY... THUNDERSTORMS WITH
AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING
IS SIGNIFICANT.

MODERATE FLASH FLOOD POTENTIAL RATING SATURDAY. THUNDERSTORMS WITH I
ISOLATED FLASH FLOODING ARE POSSIBLE.

THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...STRONG GUSTY
WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING...SUNDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS CURRENTLY REQUESTED FOR THIS AREA.

CAZ061-062-051100-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 PM PDT THU AUG 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
THE LOWER DESERTS
IN EXTREME SOUTHWESTERN CALIFORNIA.

MOISTURE IN EASTERLY FLOW ALOFT WILL CONTINUE THUNDERSTORMS IN THE
MOUNTAINS AND DESERTS. A FEW STORMS COULD DRIFT WEST OF THE
MOUNTAINS INTO THE VALLEYS THROUGH THE WEEKEND. LOCALLY HEAVY RAIN
COULD CAUSE DANGEROUS MUD SLIDES...ROCK SLIDES AND DEBRIS FLOWS...
ESPECIALLY IN AND BELOW RECENTLY BURNED AREAS. IN ADDITION...THE
THUNDERSTORMS WILL PRODUCE DANGEROUS LIGHTNING AND MAY PRODUCE
STRONG WINDS IN EXCESS OF 50 MPH AND LARGE HAIL.

.DAY ONE... REST OF TONIGHT.
...FLASH FLOOD WATCH THROUGH 700 PM TODAY...

HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY
RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING IS
SIGNIFICANT...

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY.
...HIGH FLASH FLOOD POTENTIAL RATING FRIDAY... THUNDERSTORMS WITH
AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING
IS SIGNIFICANT.

...MODERATE FLASH FLOOD POTENTIAL RATING SATURDAY... THUNDERSTORMS
WITH ISOLATED FLASH FLOODING ARE POSSIBLE.

THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...STRONG GUSTY
WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING...SUNDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS CURRENTLY REQUESTED FOR THIS AREA.

CAZ042-043-048-050-057-051100-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
400 PM PDT THU AUG 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL AREAS WEST OF THE MOUNTAINS
IN EXTREME SOUTHWESTERN CALIFORNIA.

MOISTURE IN EASTERLY FLOW ALOFT WILL CONTINUE NUMEROUS THUNDERSTORMS
IN THE MOUNTAINS AND DESERTS. A FEW STORMS COULD DRIFT WEST OF THE
MOUNTAINS INTO THE VALLEYS THROUGH THE WEEKEND.

.DAY ONE... REST OF TONIGHT.

ISOLATED THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL
HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH
FLOODING...

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY. ISOLATED
THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...STRONG GUSTY
WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING...FRIDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

JAD

NNNN

In the hours before

Local storm report, Aug 4, 1:32 PM PDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
132 PM PDT THU AUG 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 PM     FLASH FLOOD      5 N ANZA                33.63N 116.67W
08/04/2005                   RIVERSIDE          CA   TRAINED SPOTTER

            FLASH FLOODING IN THE AREA. LOTS OF WATER ON THE ROADS.

&&

MMILLER

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 12:30 PM PDTFlash Flood WarningSGXSan Bernardino4 hr
Aug 5, 1:50 PM PDTFlash Flood WarningSGXSan Diego4 hr

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.